Louisiana, 2015

Flash Flooding in Louisiana, May 18, 2015

May 18, 2015 · NWS SHV · 24 events in 12 counties and zones

Excessive heavy rainfall was widespread across Northern Louisiana during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$166,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall was widespread across Northern Louisiana during the morning hours of May 18th. This convection developed from an upper level disturbance that moved into the region from Central Texas. Moisture was plentiful across the region as the upper level flow was from the southwest. This allowed the disturbance to tap moisture from not only the Eastern Pacific but also the Gulf of Mexico. These storms trained across the same general area resulting in some impressive rainfall totals. The end result was widespread flooding across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 3:04 AM CST, 56 minutes earlier.

Area forecast discussion, May 18, 3:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 AM CDT MON MAY 18 2015

.DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP OVER DEEP EAST TEXAS INTO
NORTHWEST LOUISIANA THIS MORNING ALONG A STALLED OUTFLOW BOUNDARY.
EXPECT BRIEF GUSTY WIND AND VERY HEAVY RAIN...BUT STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. MAIN PROBLEM WILL BE FLASH FLOODING...
AS RAINFALL RATES EXPECTED TO REACH 2 INCHES AN HOUR DUE TO HIGH
PWS...COMBINED WITH TRAINING OF STORMS OVER THE STALLED BOUNDARY.
HAVE EXTENDED THE FFA THROUGH 00Z...AND ADDED SOME SOUTHERN ZONES
AS THE BOUNDARY SAGS SOUTH BY THE AFTERNOON. WILL ALSO CANCEL SOME
NORTHERN ZONES DUE TO THE SCATTERED NATURE OF EXPECTED CONVECTION
IN THIS AREA TODAY.

TONIGHT...RAINFALL SHOULD TAPER OFF WITH ONLY SCATTERED ACTIVITY
EXPECTED TUESDAY AS SLIGHT RIDGING DEVELOPS OVER THIS REGION. THEN
BY LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...ANOTHER SHORTWAVE
MOVING INTO THE RED RIVER VALLEY WILL BRING ANOTHER ROUND OF SHOWERS
AND TSTMS.

BY LATE WEEK...ANOTHER LOW WILL FOLLOW THE EARLY WEEK SYSTEM...MOVING
INTO CA BY FRIDAY. THIS SYSTEM WILL TRACK NE INTO THE NORTHERN PLAINS
BY EARLY NEXT WEEK. THIS WILL RESULT IN CONTINUED SW FLOW ALOFT
OVER THE REGION AND A PACIFIC MOISTURE FETCH THROUGH THE REMAINDER
OF THE SEVEN DAY FORECAST. TEMPERATURES THROUGHOUT THE PERIOD WILL
REMAIN FAIRLY CONSISTENT...WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS
IN THE 80S. MAIN INFLUENCE ON DAILY TEMPERATURES WILL CONTINUE BE
THE CLOUDS AND RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  69  85  70 /  80  30  30  30
MLU  81  68  85  70 /  80  30  40  30
DEQ  83  66  81  67 /  40  30  30  30
TXK  82  67  82  67 /  70  30  30  30
ELD  79  67  83  68 /  80  30  30  30
TYR  82  69  83  70 /  60  20  30  20
GGG  81  68  84  69 /  70  20  30  20
LFK  82  70  85  71 /  80  20  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ072-073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ001>006-010>014-
     017>022.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ136>138-149>153-
     165>167.

&&

14
Hazardous weather outlook, May 18, 3:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 AM CDT MON MAY 18 2015

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-
440 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
181700-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
440 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE AREA AND SPREAD NORTHEAST TODAY. HEAVY RAINFALL AND LOCALLY
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MAIN
HAZARD WILL BE FLASH FLOODING...WITH ADDITIONAL RAINFALL AMOUNTS
OF ONE TO THREE INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY DUE TO FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
May 18, 4:00 AM CST to 4:45 AM CST
Where
De Soto County, 4.69 mi NE of Stonewall to 5.43 mi E of Stonewall
Cause
Heavy Rain
Reported by
Public
Coordinates
32.335, -93.773

Linwood Road was flooded and closed near Stonewall, Louisiana.

Flash Flood, Caddo

When
May 18, 4:00 AM CST to 4:45 AM CST
Where
Caddo County, 1.02 mi ENE of Keithville to 1.09 mi E of Keithville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.336, -93.814

Flooding was reported in streets and homes off of Keithville-Kingston Road and Domino Road.

Flash Flood, Caddo

When
May 18, 4:30 AM CST to 6:15 AM CST
Where
Caddo County, 0.69 mi N of Keithville to 0.71 mi W of Keithville Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.340, -93.830

A car was stalled in high water along Hwy. 171 near the Keithville Middle School.

Flash Flood, Caddo

When
May 18, 4:30 AM CST to 6:15 AM CST
Where
Caddo County, 1.13 mi NNW of Staples to 1.83 mi NW of Keithville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.385, -93.828

Colquitt road was flooded and closed in the southwest side of Shreveport and in the Keithville community.

Flash Flood, Caddo

When
May 18, 4:50 AM CST to 6:15 AM CST
Where
Caddo County, 1.68 mi NNE of Forbing to 2.08 mi SSW of Dixie Gardens
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.423, -93.722

Street flooding was reported throughout much of University Terrace Subdivision in the Southeast side of Shreveport.

Flash Flood, Caddo

When
May 18, 5:00 AM CST to 6:15 AM CST
Where
Caddo County, 0.92 mi SW of (Shv)shreveport Rgnl to 0.77 mi SSW of (Shv)shreveport Rgnl
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.440, -93.840

The entrance ramp from West 70th street onto Hwy. 3132 west near the National Weather Service in Shreveport was flooded and closed.

Flash Flood, Lincoln

When
May 18, 5:10 AM CST to 10:00 AM CST
Where
Lincoln County, 5.07 mi NNE of Simsboro to 2.88 mi SSW of Grambling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.597, -92.744

Sheriff's Office reported widespread flooding resulting in several closed roads throughout Lincoln Parish.

Flash Flood, Lincoln

When
May 18, 5:14 AM CST to 10:00 AM CST
Where
Lincoln County, 1.04 mi SSE of Vienna to 1.04 mi E of Vienna
Cause
Heavy Rain
Reported by
Public
Coordinates
32.567, -92.640

High water resulted in the closure of Frazier Road on the north side of Ruston, Louisiana.

Flash Flood, Caldwell

When
May 18, 5:20 AM CST to 3:30 PM CST
Where
Caldwell County, 2 mi N of Blankston to 2.8 mi SW of Blankston
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.279, -92.136

Flooding was reported on Cory Road near Hwy. 165 north of Columbia, Louisiana.

Flash Flood, Caddo

When
May 18, 5:30 AM CST to 6:15 AM CST
Where
Caddo County, 1.17 mi S of La Rosen to 1.18 mi S of La Rosen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.383, -93.798

High water was reported off Williamson Way on one of the side streets in far south Shreveport.

Flash Flood, Ouachita

When
May 18, 5:40 AM CST to 10:00 AM CST
Where
Ouachita County, 1.88 mi WNW of Wilds to 1.93 mi WNW of Wilds
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.440, -92.210

The Sunshine Estates Mobile Home Park was flooded southwest of Monroe, Louisiana.

Flash Flood, Lincoln

When
May 18, 6:33 AM CST to 10:00 AM CST
Where
Lincoln County, 1.06 mi SE of Vienna to 1.16 mi SE of Vienna
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.571, -92.635

High and swift water across Little River Road north of Ruston, Louisiana swept a vehicle off the roadway into Colvin Creek. The vehicle was occupied by an adult and 2 children. One of the children drowned while the other child and the adult were injured but survived.

Flash Flood, Ouachita

When
May 18, 7:00 AM CST to 10:00 AM CST
Where
Ouachita County, 2.67 mi WNW of Wilds to 2.44 mi WNW of Wilds
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.444, -92.223

Flooding was reported at the intersection of Hwy. 3033 and Tidwell Road.

Flash Flood, Webster

When
May 18, 7:30 AM CST to 9:00 AM CST
Where
Webster County, 3.2 mi N of Nine Forks to 3.22 mi N of Nine Forks
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.626, -93.205

Flooding was reported on Fuller Cemetery Road off of Old Arcadia Road.

Flash Flood, Red River

When
May 18, 8:40 AM CST to 9:15 AM CST
Where
Red River County, 0.83 mi SSE of Gahagan to 3.52 mi WSW of Hanna
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.039, -93.394

A culvert was washed out at Brushy Creek Road and 507. Several other parish roads were flooded and closed as well.

Flash Flood, Caldwell

When
May 18, 8:45 AM CST to 3:30 PM CST
Where
Caldwell County, 0.18 mi SW of Clarks to 1.31 mi SE of Vixen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.028, -92.152

Widespread flooding was reported across all of Caldwell Parish.

Flash Flood, Winn

When
May 18, 8:55 AM CST to 12:15 PM CST
Where
Winn County, 5.13 mi N of Atlanta to 3.62 mi NNE of Calvin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.874, -92.755

Water was reported on Hwy. 167 near Winnfield, Hwy. 126 near the Winn and Natchitoches Parish line and on many secondary roads across the parish.

Flash Flood, Grant

When
May 18, 10:30 AM CST to 2:15 PM CST
Where
Grant County, Dry Prong to 1.32 mi NE of Antonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.580, -92.530

Multiple roads across the parish were flooded and closed.

Flash Flood, Natchitoches

When
May 18, 11:30 AM CST to 2:15 PM CST
Where
Natchitoches County, 2 mi N of Marthaville to 3.04 mi S of Ajax
Cause
Heavy Rain
Reported by
Public
Coordinates
31.759, -93.400

Highway 487 north of Marthaville was flooded and closed.

Flash Flood, Natchitoches

When
May 18, 11:30 AM CST to 2:15 PM CST
Where
Natchitoches County, 0.59 mi E of Campti to 2.74 mi SE of Luella
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.900, -93.110

Numerous roads were flooded and closed all throughout Natchitoches Parish.

Flash Flood, La Salle

When
May 18, 11:49 AM CST to 2:15 PM CST
Where
La Salle County, 1.65 mi SW of Trout to 0.6 mi WNW of Trout
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.683, -92.200

Water was over McCann Road in the Trout community.

Flash Flood, Winn

When
May 18, 12:00 PM CST to 12:15 PM CST
Where
Winn County, 0.54 mi SSW of Sikes to 3.46 mi ENE of New Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.073, -92.504

Water was covering several secondary roadways in the northern portion of the parish.

Flash Flood, Sabine

When
May 18, 12:02 PM CST to 2:15 PM CST
Where
Sabine County, Converse to 3.47 mi E of Converse
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.780, -93.700

Highway 171 north and south of Converse was closed to one lane due to flash flooding.

Flash Flood, Grant

When
May 18, 2:08 PM CST to 2:15 PM CST
Where
Grant County, Dry Prong to 1.67 mi ENE of Antonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.580, -92.530

Some secondary roadways remained closed from excessive heavy rainfall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lincoln2015-05-1811MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567141, 567142, 567139, 567140, 567143, 567149, 567144, 567145, 567146, 567147, 567148, 567153, 567154, 567155, 567162, 567164, 567168, 567170, 567173, 567175, 567177, 567179, 567178, 567182.